MAUDE Adverse Event Report: OBERDORF SYNTHES PRODUKTIONS GMBH SPIRAL BLADE INSERTER FOR TI HUMERAL NAILS; MISC ORTHO SURGICAL INSTR

OBERDORF SYNTHES PRODUKTIONS GMBH SPIRAL BLADE INSERTER FOR TI HUMERAL NAILS; MISC ORTHO SURGICAL INSTR
Catalog Number 358.696
Medical Device Problem Code Device-Device Incompatibility (2919)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 11/29/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The investigation could not be completed; no conclusion could be drawn, as no product was received.Based on the information available, it has been determined that no corrective and/or preventative action is proposed.This complaint will be accounted for and monitored via post market surveillance activities.If additional information is made available, the investigation will be updated as applicable.A review of the device history records has been requested.(b)(4).Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Device report from synthes reports an event in (b)(6) as follows: it was reported that on (b)(6) 2018, during an open reduction internal fixation (orif) surgery for the left humeral diaphyseal fracture was performed with an expert humeral nailing system.The surgeon tried to insert the spiral blade in accordance with the surgical technique but the blade interfered with the anterior side of the nail.This was confirmed by x-ray analysis.The surgeon removed the blade from the patient and found it was broken.Another blade of different length was inserted successfully by adjusting the inserter to face the anterior within the aiming arm.The surgery was delayed less than 30 minutes.Adverse consequence was not reported.This report is for one (1) spiral blade inserter for ti humeral nails.This is report 3 of 4 for (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.A device history record (dhr) review was conducted: part: 358.696 lot: 2477075 manufacturing site: bettlach release to warehouse date: 29.Apr.2009 the device history record shows this lot of 23 pieces was processed through the normal manufacturing and inspection operations with no rework or nonconformities noted.This lot met all dimensional, visual and functional criteria at the time of release with no issues documented during the manufacturing process.Review of the device history record showed that there were no issues during the manufacture of this product which would contribute to this complaint condition.H3, h6: a product investigation was conducted.Visual inspection: the visual inspection of the complained inserter shows that this instrument is still in good condition even it is rather old and often used.Functional test: the inserter could be passed through the aiming arm as intended with no problem and fits properly with the hole.The received condition of the instrument does not agree with the complaint description.However, as the received spiral blade shows signs of contact with the used nail, we can understand that there have been problems while insertion.Usually pressure from soft tissues may have caused misalignment of the system what finally did not allow to pass the blade through the nail as foreseen.From the point of view of this instrument, we classify this complaint as not confirmed.No product problem could be identified.As manufacturing related issue could be excluded, no further investigations are required according to w-m-s080.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
SPIRAL BLADE INSERTER FOR TI HUMERAL NAILS
Common Device Name
MISC ORTHO SURGICAL INSTR
Manufacturer (Section D)
OBERDORF SYNTHES PRODUKTIONS GMBH
eimattstrasse 3
oberdorf 4436
SZ  4436
MDR Report Key8185831
Report Number8030965-2018-59199
Device Sequence Number1437467
Product Code LXH
UDI-Device Identifier07611819714823
UDI-Public(01)07611819714823
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 11/29/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number358.696
Device Lot Number2477075
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/27/2018
Initial Date Received by Manufacturer 11/29/2018
Supplement Date Received by Manufacturer12/27/2018
Initial Report FDA Received Date12/20/2018
Supplement Report FDA Received Date01/17/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age82 YR